Alert archive / Minnesota / Special Weather Statements in 2011

Special Weather Statement, NWS Twin Cities, MN

May 10, 2011Mille Lacs County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 10, 2011, 5:04 AM CDT for Mille Lacs County, Minnesota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2011, 5:04 AM CDT (10:04 UTC)
Expired
May 10, 2011, 5:45 AM CDT
In force
41 min
Issued by
NWS Twin Cities, MN

County Mille Lacs County, MN

The radar

The Duluth radar (KDLH), 139 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

439 
WWUS83 KMPX 101004
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
504 AM CDT TUE MAY 10 2011

MNZ043-044-101045-
MILLE LACS-MORRISON-
504 AM CDT TUE MAY 10 2011

AT 500 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A CLUSTER OF 
STRONG THUNDERSTORM EXTENDING FROM NEAR FORT RIPLEY TO HILLMAN TO 
JUST WEST OF OGILVIE IN CENTRAL MINNESOTA. THESE STORMS WERE MOVING 
NORTHEAST AT 20 TO 25 MPH. 

HAIL UP TO DIME SIZE IS EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LASTRUP.
  HARDING.
  VINELAND.
  MILLE LACS LAKE.
  ONAMIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4623 9342 4618 9342 4588 9361 4608 9435
      4616 9428 4616 9383 4624 9381 4625 9380
      4625 9347
TIME...MOT...LOC 1002Z 204DEG 17KT 4610 9403

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 10, 3:56 AM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 10, 3:56 AM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
356 AM CDT TUE MAY 10 2011

.DISCUSSION...

MAIN CONCERNS THIS FORECAST PERIOD ARE HIGH TEMPERATURES TODAY
AND THE SEVERE WEATHER THREAT LATE TODAY/TONIGHT. SURFACE LOW
PRESSURE NORTH OF KONL EARLY THIS MORNING WILL MOVE TO WEST
CENTRAL MN BY THIS EVENING. A WARM FRONT WILL MEANDER SOUTHEAST
FROM THE LOW THROUGH THE TWIN CITIES. VERY WARM AIR OVER THE
CENTRAL PLAINS WILL PUSH NORTHEAST ACROSS THE CWA TODAY. MID LEVEL
WARM AXIS WILL BE OVER THE MN CWA AROUND 18Z AND REACH THE MN/WI
BORDER BY 11/00Z. MIX DOWN TOOL SHOWING HIGHS FROM 85 TO 90 FROM
THE TWIN CITIES ON WEST AND SOUTH. THIS IS MUCH HIGHER THAN MOS
GUIDANCE BUT CLOSER TO APPLYING A LOCAL CONVERSION TO THE H85
TEMPERATURES. WENT AROUND 85 IN THE TWIN CITIES WITH 90 NEAR THE
IOWA BORDER.

A FEW SHOWERS AND THUNDERSTORMS EARLY THIS MORNING ACROSS CENTRAL
MN AND WEST CENTRAL WI...SHOULD YIELD TO A DRY PERIOD DURING THE
LATE MORNING AND EARLY AFTERNOON WITH THE BUILDING MID LEVEL WARMING.
ALTHOUGH LOW LEVEL MOISTURE IS STREAMING INTO THE AREA...LITTLE
IN THE WAY OF LOW CLOUDINESS HAS FORMED OVERNIGHT. IT APPEARS WE
WILL STAY WITH LITTLE CLOUDINESS THROUGH THE MORNING AND THEN
BEGIN TO DEVELOP CU THIS AFTERNOON AS THE CU RULE BECOMES QUITE
NEGATIVE. THIS ALSO BODES WELL FOR GOING HIGHER ON THE MAX
TEMPERATURE TODAY.

THE THREAT FOR STRONG TO SEVERE THUNDERSTORMS SHOULD BEGIN AFTER
21Z...BETWEEN KSTC AND KAXN AS THE CAP WEAKENS. PROFILE DATA FROM
THE NAM SHOWS THE CAP NEAR 750MB AND BREACHED AT 11/00Z WHILE THE
GFS HOLDS TIGHT AND A LITTLE LOWER AT 775MB. USING THE NAM...A
VERY STRONG SURFACE BASED CAPE GRADIENT DEVELOPS ALONG THE I-94
CORRIDOR. THIS IS ALSO ALIGNED WITH A GRADIENT IN THE SFC-1KM AND
SFC-6KM SHEAR THAT ARE QUITE SUPPORTIVE OF SEVERE STORMS. MID
LEVEL LAPSE RATES ARE GREATER THAN 7 DEG C/KM ALONG WITH A
PRONOUNCED AREA OF 850-300MB THICKNESS DIFFLUENCE ACROSS CENTRAL
MN. IN ADDITION...SFC-3KM CAPE INCREASE TO BETWEEN 150-250 J/KG
BETWEEN 21Z-24Z. THE 850-500 MB CROSSOVER WINDS ARE ABOUT 60
DEGREES. THUS...IF STORMS CAN DEVELOP NEAR 11/00Z ALONG THE I-94
CORRIDOR...THEY WILL BECOME SEVERE QUICKLY WITH LARGE HAIL. ONE
CAN NOT RULE OUT A FEW TORNADOES AS LOCAL TORNADO PROBABILITIES
(EQUATION 2) SOAR ALONG THE AFOREMENTIONED CORRIDOR. THE ACTIVITY
SHOULD PUSH NORTHEAST WITH TIME BUT MAY ALSO DEVELOP SOUTH FROM
THE LOW TOWARDS IA.

THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE ON
WEDNESDAY WITH A BOUNDARY BISECTING THE CWA. IT WILL BE ANOTHER
WARM DAY ACROSS THE EASTERN CWA WITH LOWER 80S EXPECTED. SHOWER
ACTIVITY WILL INCREASE WEDNESDAY NIGHT FROM THE SOUTHWEST AS A
STRONG SHORTWAVE APPROACHES FROM THE CENTRAL PLAINS. RAINFALL
AMOUNTS OF A HALF INCH TO THREE-QUARTERS OF AN INCH EXPECTED
ALONG AND SOUTH OF THE MN RIVER VALLEY. THE SHOWERS AND
THUNDERSTORMS WILL CONTINUE ON THURSDAY ACROSS THE FA WITH A HALF
INCH OF RAIN LIKELY CWA WIDE.

MODEL FORECASTS BEGIN TO DEVIATE FROM FRIDAY THROUGH SUNDAY ON HOW
TO HANDLE AN UPPER LOW MOVING THROUGH THE CENTRAL PLAINS. THE GFS
IS THE MOST PESSIMISTIC WITH SHOWERS ON AND OFF THROUGH SUNDAY
WHILE THE GEM AND ECWMF WOULD SHOW A DRYING TREND SPREADING FROM
NORTH TO SOUTH BEGINNING SATURDAY NIGHT. FOLLOWED THE GEM AND
ECMWF FOR THE END OF THE FORECAST PERIOD.

&&

.AVIATION... /06Z TAF ISSUANCE/

FEW AVIATION CONCERNS OVER THE NEXT 24 HOURS. THE FIRST BEING THE
POTENTIAL FOR IFR CEILING OVER THE NEXT SEVERAL HOURS ACROSS MOST
OF THE AREA. MODEL GUIDANCE HAS BEEN SHOWING THIS OVER THE LAST
COUPLE DAYS TO SOME DEGREE...BUT THERE IS NO SIGN OF IT YET.
BACKED UP THE TIMING IN THE TAF...BUT WENT FAIRLY PESSIMISTIC WITH
THE CEILINGS BETWEEN 09-14Z. WARM FRONT LIFTS NORTH...AND LOOKS
LIKE A VERY WARM AND MAINLY DRY DAY WITH A WARM WEDGE ALOFT
SUPPRESSING THUNDERSTORM DEVELOPMENT DURING THE DAY. THE
ATMOSPHERE WILL BE HIGHLY UNSTABLE...SO IF THUNDERSTORMS WERE ABLE
TO BREAK THE CAP...THEY WOULD LIKELY BECOME VERY STRONG. THE BEST
CHANCE FOR THIS WILL BE ACROSS PORTIONS OF CENTRAL AND NORTHERN
MN...VERY LATE THIS AFTERNOON OR INTO THE EVENING. WEAKER FLOW
LATE TONIGHT MAY ONCE AGAIN KEEP THE THREAT FOR A LITTLE FOG OR
MVFR CEILINGS GOING.

KMSP...PLAN TO KEEP SUB 1500FT CEILINGS IN THE TAF FOR THE MORNING
RUSH. ALTHOUGH THE TAF IS FAIRLY PESSIMISTIC WITH CEILINGS IN THE
NEXT 6-9 HOURS...WERE ARE NOT ENTIRELY CONFIDENT THIS WILL
ACTUALLY HAPPEN. THERE IS NO SIGN OF IT YET...AND IT WILL LIKELY
SHOW ITS HAND BETWEEN 8-10Z IF IT IS GOING TO HAPPEN. WE ARE ALSO
GOING TO HAVE TO KEEP AN EYE ON THE WEATHER LATE THIS AFTERNOON
AND THIS EVENING...WITH GOOD THUNDERSTORM INGREDIENTS IN
PLACE...BUT A CAP SUPPRESSING THEIR DEVELOPMENT. AT THIS
TIME...MOST LIKELY AREAS TO BREAK THROUGH THIS CAP WILL BE JUST TO
THE NORTH OF THE METRO AND THE AIRPORT...BUT LEFT VCTS IN THE TAF
AT THIS POINT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RAH/CLF
Hazardous weather outlook, May 10, 4:27 AM CDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
427 AM CDT TUE MAY 10 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
110930-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
427 AM CDT TUE MAY 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT FOR MUCH OF THE AREA. THE SEVERE WEATHER THREATS
INCLUDE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN. IN
ADDITION...A TORNADO OR TWO IS ALSO POSSIBLE ACROSS CENTRAL
MINNESOTA THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA
FROM WEDNESDAY THROUGH FRIDAY AS A LOW PRESSURE SYSTEM LINGERS
OVER THE UPPER MISSISSIPPI VALLEY. A FEW OF THE STORMS MAY BE
SEVERE WEDNESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EARLY TONIGHT.

RAH

In the hours before

Special weather statement, May 10, 4:09 AM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
409 AM CDT TUE MAY 10 2011

MNZ043>045-050>052-100945-
BENTON-ISANTI-KANABEC-MILLE LACS-MORRISON-SHERBURNE-
409 AM CDT TUE MAY 10 2011

AT 405 AM CDT...WEATHER SERVICE RADAR WAS TRACKING SEVERAL STRONG
THUNDERSTORMS FROM THE LITTLE FALLS AREA TO NEAR PRINCETON. AS THEY
MOVE NORTHEAST AT 25 MPH THEY COULD PRODUCE HAIL UP TO DIME SIZE.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  GILMAN.
  MORRILL.
  PIERZ.
  RUM RIVER.
  MILACA.
  HILLMAN.
  ONAMIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4620 9342 4616 9342 4616 9332 4606 9304
      4551 9361 4585 9432 4616 9413 4616 9383
      4623 9381 4624 9354
TIME...MOT...LOC 0906Z 227DEG 18KT 4580 9394
Special weather statement, May 10, 5:04 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
504 AM CDT TUE MAY 10 2011

MNZ043-044-101045-
MILLE LACS-MORRISON-
504 AM CDT TUE MAY 10 2011

AT 500 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A CLUSTER OF
STRONG THUNDERSTORM EXTENDING FROM NEAR FORT RIPLEY TO HILLMAN TO
JUST WEST OF OGILVIE IN CENTRAL MINNESOTA. THESE STORMS WERE MOVING
NORTHEAST AT 20 TO 25 MPH.

HAIL UP TO DIME SIZE IS EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LASTRUP.
  HARDING.
  VINELAND.
  MILLE LACS LAKE.
  ONAMIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4623 9342 4618 9342 4588 9361 4608 9435
      4616 9428 4616 9383 4624 9381 4625 9380
      4625 9347
TIME...MOT...LOC 1002Z 204DEG 17KT 4610 9403

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 4:09 AM CDTSpecial Weather StatementMPXBenton, Kanabec, Mille Lacs36 min
May 10, 6:46 PM CDTSevere Thunderstorm WarningMPXBenton, Stearns44 min
May 10, 6:46 PM CDTSevere Thunderstorm WarningMPXMorrison, Todd44 min
May 10, 6:49 PM CDTSevere Thunderstorm WarningMPXBenton, Morrison28 min
May 10, 6:53 PM CDTSpecial Weather StatementMPXCarver, Hennepin, Scott, Wright52 min

Nearby

Special Weather Statements in Minnesota, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.